Missouri, 2016Tornado in Missouri, May 26, 2016
May 26, 2016 · NWS EAX · 1 event in 1 county or zone
Part of a bigger event, there was a lone tornado that formed near Whiteman Air Force Base in Johnson County. This tornado appeared to have done no damage and dissipated shortly after formation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Part of a bigger event, there was a lone tornado that formed near Whiteman Air Force Base in Johnson County. This tornado appeared to have done no damage and dissipated shortly after formation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 2:27 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, May 26, 2:27 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
327 PM CDT THU MAY 26 2016
.Discussion...
Issued at 327 PM CDT THU MAY 26 2016
Short Term (Today through Saturday night):
Severe weather will be likely this evening into tonight with all
modes of severe weather possible. Storms that have fired this morning
in a uncapped environment of strong instability between 2000-4000
J/Kg of MUCAPE have continued to fire along subsequent outflow
boundaries and consequently severe storms have persist into the
afternoon. 0-1km shear has been weak however, 0-6km remains strong
between 40-50kts. This strong 0-6km shear is expected to continue
into this evening/tonight as is the aforementioned strong
instability. A warm front analyzed extending from a surface low out
across swrn Kansas extends to near the KS/NE border and into the KC
Metro. This is allowing winds to be backed at the surface and despite
weak low- level shear may still be sufficient to allow tornadoes to
develop. As the event unfolds, supercellular storms from this
afternoon are expected to congeal into a linear mode with winds being
the main threat however with surface winds remaining backed,
tornadoes along the line may still be possible. Also, of concern is
the potential for flash flooding as PWAT values of of 1.75"-2.25"
exist across eastern Kansas and western Missouri. Models hint that
storms may become anchored on the surface warming front with training
of storms possible. Couple the high PWATs, with previous rainfall
over the past few days and the potential for training...flash
flooding is a threat. Consequently a flash flood watch has been
issued through 18Z tomorrow. Storms are expected to weaken after
midnight be still persist into tomorrow morning. Storms and cloud
cover that persist into the morning hours tomorrow should help to
limit instability tomorrow. Although scattered thunderstorms are
possible throughout the day tomorrow stronger storm are not likely
until later in the evening. This will occur as the upper level trough
moves into western Plains and fires storms along a cold front/dryline
across western Kansas. These storms will progress eastward and move
into the western CWA in a weakened form tomorrow night. On Saturday,
the upper level trough moves into the eastern Plains and weakens but
forces a cold front through the CWA. A few storms could be strong if
conditions could destabilize in the afternoon/evening otherwise
storms will remain sub-severe.
Extended Term: (Sunday through Thursday):
Sunday the upper level trough will swing through the Midwest
however, the cold front will have pushes east of the area and most
of the day should remain dry. However, dry conditions will be short-
lived. As we get into Sunday, the synoptic set-up become very
similar to the one we experienced early this week with a upper
trough over the southwestern CONUS and the local area under
southwesterly flow aloft. A shortwave is expected to eject out from
the southwestern trough and move into the region late Sunday/Sunday
night sparking another round of convection. Conditions will remain
unsettled as we move into next week as several shortwaves eject out
from the slow moving southwestern trough, continuing thunderstorm
chances.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1239 PM CDT THU MAY 26 2016
Thunderstorms will affect the terminals thru most of the first 12
hours of the TAF pd. There may be a brief window btn 18Z-20Z where
storms will shift north and east of the TAF site however expect
storms to build back into the terminals around 20Z with a window of
strong storms possible btn 22Z-02Z when mod-hvy tsra will be possible
reducing vsbys to 1SM-3SM and produce wind gusts in excess of 35kts.
Thunderstorms may linger into the overnight before pushing east of
the terminals durg the morning hours. However...models are consistentwith
Low MVFR/IFR cigs building into the terminals tomorrow morning.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Friday afternoon for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Friday afternoon for MOZ001>004-
011>013-020>022-028>030-037-038-043-044-053-054.
&&
Discussion...73
Aviation...73Hazardous weather outlook, May 26, 12:44 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 PM CDT THU MAY 26 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
144 PM CDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE STORM THREAT CONTINUES INTO THIS AFTERNOON. PRIMARY HAZARDS
WILL BE LARGE HAIL, DAMAGING WINDS, AND HEAVY RAINFALL. A TORNADIC
THREAT CANNOT BE ENTIRELY RULED OUT. FLOODING WILL BECOME
INCREASINGLY CONCERNING AS THE NIGHT CONTINUES.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...AND MAY CONTINUE
THROUGH MUCH OF THE DAY. A FEW STRONG STORMS ARE POSSIBLE IN THE
EVENING ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI..BUT THE
SEVERE POTENTIAL WILL BE LIMITED BY MORNING STORMS...AND THE LESS
CLEARING THAT OCCURS DURING THE DAY...THE LESSER THE POTENTIAL FOR
SEVERE WEATHER THAT EVENING WILL BE.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, May 26, 3:13 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 E INDEPENDENCE 39.09N 94.38W
05/26/2016 M0.88 INCH JACKSON MO TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL, WITH HEAVY RAIN
&&
BRONISSpecial weather statement, May 26, 3:14 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT THU MAY 26 2016
KSZ025-262200-
ATCHISON KS-
414 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 500
PM CDT...
AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MUSCOTAH...OR 9 MILES SOUTH OF HORTON...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EFFINGHAM...LANCASTER...MUSCOTAH...HURON AND ARRINGTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3965 9556 3965 9523 3942 9544 3942 9557
TIME...MOT...LOC 2111Z 215DEG 58KT 3953 9549
MELL
Local storm report, May 26, 3:15 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 S COURTNEY 39.10N 94.38W
05/26/2016 E1.00 INCH JACKSON MO PUBLIC
ONE INCH HAIL REPORTED NEAR E INDEPENDENCE AVE. AND HWY
291
&&
LGLocal storm report, May 26, 3:22 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL FERRELVIEW 39.31N 94.67W
05/26/2016 M1.00 INCH PLATTE MO PUBLIC
QUARTER SIZED HAIL REPORTED BY PUBLIC.
&&
BRONISLocal storm report, May 26, 3:28 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
428 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 1 W FERRELVIEW 39.31N 94.68W
05/26/2016 E1.75 INCH PLATTE MO PUBLIC
PUBLIC REPORTS GOLF BALL SIZE HAIL
&&
BRONISLocal storm report, May 26, 3:30 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 3 NE WEATHERBY LAKE 39.28N 94.66W
05/26/2016 E1.25 INCH PLATTE MO NWS EMPLOYEE
HALF DOLLAR SIZE HAIL REPORTED AT CRH
&&
LGTornado, Johnson
- When
- May 26, 4:03 PM CST to 4:05 PM CST
- Where
- Johnson County, 3.5 mi S of Burtville to 2.14 mi SSE of Burtville
- Rating
- EF0
- Path length
- 1.38 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -93.620
A brief tornado formed near Whiteman Air Force Base near Warrensburg, Missouri, and lasted only a couple minutes before dissipating. Little to no damage was reported from this tornado; however, it was noted in the official observation from the Whiteman AFB tower.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Excessive Heat in New Jersey, May 26, 201612 injured · 1 event
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Tornadoes and Damaging Winds in Colorado, May 26, 20162 injured · $110,000 · EF0 · 11 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627674.